Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO

June 20, 2008Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2008, 11:37 AM MDT for Lincoln County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 11:37 AM MDT (17:37 UTC)
Expired
Jun 20, 2008, 12:15 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Lincoln County, CO

The radar

The Denver radar (KFTG), 120 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 12:02 PM MDTHAIL 0.755 N Arriba, CO
Jun 20, 12:03 PM MDTTORNADO9 N Arriba, COLAW ENFORCMENT REPORTED 2 TORNADOS ON THE GROUND IN OPEN COUNTRY. DURATION UNKNOWN.
Jun 20, 12:10 PM MDTTORNADO7 N Arriba, COTORNADO 3 WAS ON GROUND FOR 13 MINUTES WITH POTENTIAL STRUCTURAL DAMAGE. TORNADO EVENTUALLY BECAME OBSCURED BY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:22 PM MDTSevere Thunderstorm WatchSPC27 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 201737
SVRBOU
COC073-201815-
/O.NEW.KBOU.SV.W.0060.080620T1737Z-080620T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1137 AM MDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1215 PM MDT

* AT 1137 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTH OF ARRIBA...OR 28 MILES NORTHEAST OF LIMON...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARRIBA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3919 10317 3920 10341 3956 10343 3956 10317
TIME...MOT...LOC 1737Z 325DEG 27KT 3944 10322

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 201747
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1147 AM MDT FRI JUN 20 2008

COC073-201815-
/O.CON.KBOU.SV.W.0060.000000T0000Z-080620T1815Z/
LINCOLN CO-
1147 AM MDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...

AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES NORTH OF ARRIBA...OR 29 MILES NORTHEAST OF LIMON...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARRIBA.

LAT...LON 3919 10317 3920 10341 3956 10343 3956 10317
TIME...MOT...LOC 1747Z 325DEG 27KT 3946 10320

$$

RPK
000 
WWUS55 KBOU 201805
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1205 PM MDT FRI JUN 20 2008

COC073-201815-
/O.CON.KBOU.SV.W.0060.000000T0000Z-080620T1815Z/
LINCOLN CO-
1204 PM MDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...

AT 1204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES 
NORTH OF ARRIBA...OR 26 MILES NORTHEAST OF LIMON...MOVING SOUTHEAST 
AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARRIBA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3919 10317 3920 10341 3956 10343 3956 10317
TIME...MOT...LOC 1804Z 323DEG 26KT 3941 10324

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:10 AM MDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 3:10 AM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT FRI JUN 20 2008

.SHORT TERM...GRADUAL DRYING CONTINUES TODAY AS LOW LEVEL MOISTURE
MIXES OUT EACH DAY AND IS NOT FULLY REPLENISHED. ANOTHER WEAK
SHORTWAVE DROPS OVER THE RIDGE AXIS INTO THE CENTRAL PLAINS TODAY.
MODELS DO NOT HAVE A GOOD HANDLE ON THIS...NAM HAS IT EAST OF US BY
THIS AFTERNOON. GFS IS SLOWER AND NOT AS WELL DEFINED...BRINGING
SOME LIFT ACROSS EASTERN COLORADO THIS AFTERNOON BUT SOUTH OF THE
AREA BY EVENING. JUDGING FROM THE SATELLITE PICTURE AND CURRENT
UPSTREAM CONVECTION IN WYOMING...A COMPROMISE MAY BE IN ORDER WITH
THE LIFT PASSING OVER THE NORTHEAST CORNER OF THE STATE THIS MORNING
AND PROBABLY DIMINISHING BY THE END OF THE DAY. WHILE THE CONVECTIVE
ENVIRONMENT REMAINS GENERALLY MARGINAL...THE LIFT AND PRESENCE OF
ALREADY ORGANIZED CONVECTION BRUSHING BY WILL PRODUCE MORE NUMEROUS
THUNDERSTORMS NEAR THE EASTERN BORDER. ALONG THE FRONT RANGE
CONVECTION WILL LIKELY BE LATE AGAIN DUE TO THE AMOUNT OF HEATING
NEEDED...MOST LIKELY PEAKING IN THE EARLY EVENING. STILL A SMALL
SEVERE THREAT WITH CAPES 500-1000 J/KG ALONG THE FRONT RANGE AND
AROUND 1000 J/KG ALONG THE EASTERN BORDER. THE MOUNTAINS WERE PRETTY
QUIET YESTERDAY AND ADDITIONAL DRYING WILL MAKE IT SO AGAIN TODAY.
STILL SOME ISOLATED POPS BUT EVEN THAT MAY BE OVERDONE.

DROPPED TEMPS SLIGHTLY TODAY...COMPROMISING BETWEEN GUIDANCE
NUMBERS. DROPPED LOWS TONIGHT WITH DRYING/CLEARING EARLY...AGAIN IN
THE MIDDLE OF GUIDANCE.

.LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE
FORECAST.  UPPER RIDGE WILL REMAIN THE DOMINANT FEATURE WITH ITS
AXIS SHIFTING FM THE GREAT BASIN INTO ERN CO BY SUNDAY AFTERNOON.
THERE WILL BE A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY WITH SOME
MOISTURE TRAPPED UNDER THE RIDGE.  WARMEST DAY APPEARS TO BE ON
SUNDAY.  THE RIDGE IS PROGGED TO CONTINUE OVER THE WEST INTO NEXT
WEEK.  OVERALL DRY BUT LINGERING SUBTROPICAL MOISTURE AND/OR THE
PASSING DISTURBANCE OVERRIDING THE RIDGE COULD IMPROVE THE CHC OF
TSTMS.  HARD TO SAY WHEN THAT MAY OCCUR SO WL STICK WITH A SLIGHT
CHC OF AFTN AND EVNG TSTMS EACH DAY.
&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREATS ARE LIGHTNING AND WIND
GUSTS TO AROUND 30 KNOTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Jun 20, 10:57 AM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT FRI JUN 20 2008

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF
THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD
MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME
DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED
THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS
WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER
INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO
STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK
FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY
TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK
UPPER LEVEL DISTURBANCE.  EVENING THUNDERSTORMS...ESPECIALLY THOSE
OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN
PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL.
THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:26 PM MDTSevere Thunderstorm WarningBOULogan49 min
Jun 19, 8:58 PM MDTSevere Thunderstorm WarningBOUArapahoe33 min
Jun 19, 9:06 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick23 min
Jun 19, 9:43 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Jun 20, 12:08 PM MDTTornado WarningBOULincoln37 min
Jun 20, 1:09 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln51 min
Jun 20, 3:31 PM MDTSevere Thunderstorm WarningBOUWashington44 min
Jun 20, 5:14 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld46 min
Jun 20, 5:49 PM MDTTornado WarningBOUMorgan26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.